High Wind, Northwest Deserts
- When
- March 22, 3:00 PM MST
- Where
- Northwest Deserts forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 22, 9:30 AM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 930 AM PDT SUN MAR 22 2009 .SYNOPSIS...A POWERFUL PACIFIC STORM WILL BRING STRONG WINDS...SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS AND MUCH COOLER TEMPERATURES TO THE AREA TODAY. GUSTY NORTHWEST WINDS AND DRIER WEATHER WILL THEN DEVELOP SUNDAY NIGHT AND MONDAY AS THE SYSTEM MOVES EAST. ANOTHER STORM WILL BRING MORE GUSTY NORTH WINDS ON THURSDAY. && UPDATE...VERY FINE LINE CONTINUES BETWEEN THE CLOUDS FORMING OVER THE CWA THIS MORNING AND CLEAR SKIES...WITH CLOUDS GENERALLY NORTH OF A LINE FROM SOUTHEAST LINCOLN COUNTY TO DAGGETT CALIFORNIA AS OF 16Z. EXPECT CLOUDS TO CONTINUE TO SHIFT/FORM SOUTHEAST THIS MORNING INTO THE AFTERNOON AND OVERALL THE SHORT TERM FORECAST HANDLES THIS WELL. MAIN CONCERN CONTINUES TO BE WINDS. SO FAR WINDS HAVE BEEN A LITTLE SLOW TO MATERIALIZE...BUT MAIN EVENT WILL BE THIS AFTERNOON SO LITTLE CHANGE TO THE WIND WARNINGS/ADVISORIES THAT ARE CURRENTLY IN EFFECT. PLEASE SEE THE LATEST STATEMENTS FOR DETAILS. TROUGH AXIS ITSELF IS ALIGNED ALONG THE CALIFORNIA COAST AS OF 16Z WHICH PLACES IT ON TRACK TO SHIFT ACROSS THE CWA TODAY AND EXIT THE AREA INTO EARLY MONDAY. WILL CONTINUE TO MONITOR THE WINDS CLOSELY FOR ANY NEEDED UPDATES...BUT ATTM NO UPDATES PLANNED. && .AVIATION...FOR MCCARRAN...GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE THROUGH THIS MORNING. THE STRONGEST WINDS LOOK TO BE BETWEEN 21Z SUNDAY AND 02Z MONDAY WHEN SUSTAINED WINDS WILL HAVE THE POTENTIAL TO EXCEED 34 KTS WITH ISOLATED GUST OVER 47 KTS. AN AIRPORT WEATHER WARNING REMAINS IN EFFECT THROUGH TODAY FOR THE WINDS. WINDS WILL BEGIN TO LESSEN AND BECOME MORE WESTERLY AROUND 03Z MONDAY. A COLD FRONT WILL PASS THROUGH THE AIRPORT BETWEEN 04Z AND 06Z MONDAY...SHIFTING WINDS TO THE NORTHWEST AT 10-15 KTS WITH GUSTS TO AROUND 25 KTS. WINDS WILL HAVE THE POTENTIAL TO CAUSE AREAS OF BLOWING DUST AND SAND THAT COULD REDUCE VSBY MAINLY THIS AFTERNOON AND EVENING. STRONG MID AND UPPER LEVEL WINDS WILL ALSO CAUSE MECHANICAL TURBULENCE ALOFT. SCT-BKN CLOUDS AOA 7K FEET THROUGH TONIGHT. THE BEST CHANCE OF A SHOWER WILL BE OVER THE NEARBY MOUNTAINS AND IN THE BEATTY AND MORMON MESA APPROACH CORRIDORS THIS AFTERNOON AND EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY SOUTHWEST WINDS WILL CONTINUE TO INCREASE THIS MORNING AND BY THIS AFTERNOON EXPECT GUSTS OVER 40 KTS ACROSS MUCH OF THE MOJAVE DESERT WITH GUSTS OVER 30 KTS EXPECTED IN THE SOUTHERN GREAT BASIN. WIND GUSTS AS HIGH AS 60 KTS ARE POSSIBLE OVER SAN BERNARDINO COUNTY. AREAS OF BLOWING SAND AND DUST ARE POSSIBLE REDUCING VSBY. AN APPROACHING COLD FRONT WILL BE PROCEEDED BY SCT-BKN CLOUDS AS LOW AS 6K-8K FEET ALONG WITH SCATTERED SHOWERS MAINLY NORTH OF INTERSTATE 15. THE COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON INTO TONIGHT AND SHIFT WINDS AROUND TO THE NORTH. LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED ESPECIALLY NEAR ANY HEAVIER SHOWERS. IN ADDITION...AN ISOLATED TSTM CANNOT BE RULED OUT ACROSS LINCOLN AND CENTRAL NYE COUNTIES. SNOW LEVELS WILL DROP AS LOW AS 4K FEET BEFORE PRECIPITATION ENDS. && .PREV DISCUSSION...430 AM PDT SHORT TERM...RUNNING WAY BEHIND DUE TO ONGOING WEATHER SO WILL JUST HIT THE MAIN POINTS. WINDS WERE ALREADY HITTING ADVISORY CRITERIA IN NV ZONE 17 SO STARTED THE ADVISORY IMMEDIATELY INSTEAD OF AT 9 AM. ALSO HOISTED AN ADVISORY FOR THIS AFTERNOON INTO TONIGHT FOR NV ZONE 14 WHERE POST-FRONTAL WINDS ARE EXPECTED TO BE STRONGEST. WINDS WERE GUSTING OVER 50 MPH IN WESTERN INYO COUNTY AND IN THE SPRING MOUNTAINS SO LEFT THE ADVISORY IN PLACE FOR INYO AND THE WARNING FOR THE CLARK COUNTY MOUNTAINS. ELSEWHERE...GUSTS WERE INCREASING BUT NOT YET NEAR CRITERIA...SO 9 AM START TIME LOOKS FINE. A HUGE AREA OF CLEAR SKIES HAD DEVELOPED BETWEEN THE THICKER CLOUDS NORTHWEST OF A LINE FROM INDEPENDENCE TO TONOPAH AND THE DENSE CIRRUS SOUTH OF INTERSTATE 40. THE CLOUDS SHOULD FILL IN THIS AREA RATHER QUICKLY THIS MORNING WITH PRECIP CHANCES ON THE INCREASE AS WELL...SO SPLIT THE SKY POP AND WX GRIDS INTO ONE HOUR INCREMENTS THIS MORNING TO BETTER ACCOUNT FOR THE RAPID CHANGE EXPECTED. PRECIP CHANCES WILL END IN MOST AREAS BY LATE TONIGHT WITH LOCALLY GUSTY NORTHWEST TO NORTH WINDS EXPECTED TOMORROW AND TUESDAY. HIGH TEMPS WILL BOTTOM OUT TODAY AND LOW TEMPS WILL FOLLOW SUIT TONIGHT...WITH A SLOW RECOVERY BEGINNING TOMORROW. .LONG TERM...OVERALL NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH THE REST OF THIS WEEK AND INTO THE EARLY PART OF NEXT WEEK. THIS FLOW IS TYPICALLY A DRY FLOW FOR THE AREA AND AS SUCH SYSTEMS THAT DROP IN FROM THIS DIRECTION OFTEN DO NOT HAVE MUCH IN THE WAY OF MOISTURE TO WORK WITH. THAT WILL BE THE CASE FOR THE NEXT SYSTEM DUE TO DROP INTO THE SOUTHWESTERN U.S. ON THURSDAY. MODELS HAVE CONTINUED TO WAFFLE ON THE TRACK OF THIS SYSTEM FROM RUN TO RUN BUT THE LATEST 00Z GUIDANCE HAS SHIFTED IT BACK FURTHER WEST TOWARDS THE LAKE POWELL AREA. THIS SYSTEM MAY GENERATE A FEW SHOWERS OVER THE NORTHEAST CORNER OF THE CWFA...MAINLY IN LINCOLN AND MOHAVE COUNTIES AND THUS HAVE IN A SLIGHT CHANCE OF SHOWERS FOR THURSDAY MORNING AND AFTERNOON HERE. THE MAIN IMPACT WITH THIS SYSTEM WILL BE WINDS...ESPECIALLY BEHIND THE PASSAGE OF THE SURFACE COLD FRONT ASSOCIATED WITH IT. A 110 KT+ JET NOSES SOUTH ACROSS THE SILVER STATE ON THURSDAY ACCOMPANIED BY TIGHTENING SURFACE PRESSURE GRADIENTS AND THERMAL GRADIENTS. AS HAS BEEN NOTED...THE 700 MB TEMP GRADIENT IS PROGGED TO BE AROUND 13 DEGREES C OVER CLARK COUNTY THURSDAY AT 12Z PER THE GFS. THUS EXPECT WE COULD BE LOOKING AT STRONG NORTH WINDS FOR A PERIOD OF SEVERAL HOURS THURSDAY BEHIND THE FRONT. AFTER THIS SYSTEM DEPARTS TO THE EAST THURSDAY NIGHT...WINDS WILL GRADUALLY LESSEN THOUGH LOCAL GUSTY NORTH WINDS MAY LINGER DOWN THE COLORADO RIVER VALLEY INTO FRIDAY. AN UPPER RIDGE OFF THE COAST OF CALIFORNIA WILL TRY TO BUILD EAST AND BRING A WARMING TREND FOR NEXT WEEKEND WITH ABOVE NORMAL TEMPS. BY NEXT MONDAY THERE IS THE POTENTIAL FOR ANOTHER SYSTEM TO DROP SOUTH AND BRING A REINFORCING SHOT OF COOLER AIR. && .FIRE WEATHER...STRONG AND GUSTY WINDS WILL BE A CONCERN AREAWIDE TODAY. HOWEVER...COOLER TEMPERATURES AND A SLIGHT INCREASE IN MOISTURE WILL ALLOW MINIMUM RELATIVE HUMIDITIES TO STAY ABOVE 15 PERCENT...AND FUELS DO NOT SEEM TO BE VERY DRY YET. THUS..WILL NOT ISSUE ANY RED FLAG WARNINGS. && JENSEN/MORGAN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 611 AM PDT SUN MAR 22 2009 NVZ018-019-230415- SHEEP RANGE-SPRING MOUNTAINS- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL AFFECT THE CLARK COUNTY MOUNTAINS THROUGH THIS EVENING...AND A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. NVZ020-230415- LAS VEGAS VALLEY- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG DOWNSLOPE WINDS OFF THE SPRING MOUNTAINS WILL AFFECT THE NORTHWEST PART OF THE VALLEY THIS MORNING...AND STRONG SOUTHWEST WINDS WILL AFFECT MUCH OF THE VALLEY THIS AFTERNOON AND EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ001-003-NVZ016-022-230415- NORTHWEST PLATEAU-NORTHWEST DESERTS-NORTHEAST CLARK COUNTY- SOUTHERN CLARK COUNTY- 611 AM PDT SUN MAR 22 2009 /611 AM MST SUN MAR 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL AFFECT MUCH OF CLARK AND MOHAVE COUNTIES THIS AFTERNOON AND EVENING...AND A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. CAZ523>526-230415- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT VERY STRONG WEST WINDS WILL AFFECT THE SAN BERNARDINO COUNTY DESERTS TODAY AND TONIGHT...AND A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO MIDNIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. NVZ017-230415- WESTERN CLARK AND SOUTHERN NYE COUNTY- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS WILL AFFECT WESTERN CLARK AND SOUTHERN NYE COUNTIES TODAY AND THIS EVENING...AND A WIND ADVISORY IS IN EFFECT UNTIL 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. CAZ519-520-230415- EASTERN SIERRA SLOPES-OWENS VALLEY- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS ON THE EASTERN SIERRA SLOPES AND IN THE OWENS VALLEY AHEAD OF A COLD FRONT THIS MORNING WILL BECOME GUSTY NORTHWEST WINDS THIS AFTERNOON AS THE FRONT PASSES. A WIND ADVISORY IS IN EFFECT UNTIL 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ002-036-CAZ521-522-527-NVZ015-021-230415- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- 611 AM PDT SUN MAR 22 2009 /611 AM MST SUN MAR 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS WILL AFFECT MUCH OF INYO AND LINCOLN COUNTIES AS WELL AS THE COLORADO RIVER VALLEY TODAY. A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. NVZ014-230415- ESMERALDA AND CENTRAL NYE COUNTY- 611 AM PDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL DEVELOP OVER ESMERALDA AND CENTRAL NYE COUNTIES THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES THROUGH. A WIND ADVISORY IS IN EFFECT FROM 1 PM TO 1 AM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY. OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. MORGAN
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156415.